A Man Took Waaaaaaay Too Much Viagra. Here's What Happened To Him

Enriscapes/Shutterstock

Prescription drugs come with recommended doses for a very good reason, as one man recently found out. The 31-year-old was admitted to an urgent care clinic with red-tinted vision two days after taking a little too much of the erectile-dysfunction medication Viagra. The condition, medics say, is irreversible. 

Now, in a first-of-its-kind study led by Mount Sinai that is due to be published in the journal Retinal Cases this fall, researchers have confirmed that high doses of sildenafil citrate (sold under the brand name Viagra) can damage your vision – and the effects can be permanent. (Older research suggested the drug could cause permanent damage to vision in people with retinitis pigmentosa but it involved mice models.)

"People live by the philosophy that if a little bit is good, a lot is better," Richard Rosen, director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai (NYEE) and lead investigator, said in a statement. "This study shows how dangerous a large dose of a commonly used medication can be."

Rosen and his team examined the retina of the 31-year-old man to check for structural damage right down to the cellular level (apparently, a world first). To do this, they used an electroretinogram, optimal coherence tomography (OCT), and adaptive optics (AO), which lets scientists analyze microscopic optic structures in extremely high detail in real-time. This meant they were able to pinpoint areas showing microscopic injuries to the cones in the retina, the very cells essential for color vision. 

So, what did they find?

It was bad. The man's retina showed damage comparable to that found in animal models of hereditary retinal diseases like, for example, cone-rod dystrophy – which was unexpected, the researchers say. 

"[I]t explained the symptoms that the patient suffered from," Rosen added. "While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now."

Before the experiment, the man admitted to taking much more than the recommended 50-milligram dose of a liquid sildenafil citrate he had bought online, telling medics the symptoms began to appear very shortly post-ingestion. However, he wasn't able to specify exactly how much he had taken – instead of using the measuring pipette included in the pack, he drank the solution straight from the bottle. He was later diagnosed with persistent retinal toxicity. 

While it is clearly a good idea to abide by medically approved guidelines, even standard doses of sildenafil citrate can cause "visual disturbances". (Usually, casting the world into a slightly blueish – not red – haze.) However, this should only be temporary and symptoms usually resolve themselves within 24 hours, the researchers say.

As for the 31-year-old patient, it is one year on since his first diagnosis and his vision has not improved. Treatments haven't helped and medics say the damage is irreversible. 

Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.